Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 9, NWS Tucson, AZ

July 10, 2007Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2007, 6:39 PM MST for Cochise County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2007, 6:39 PM MST (01:39 UTC)
Expired
Jul 10, 2007, 7:15 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
3308 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 110139
SVRTWC
AZC003-110215-
/O.NEW.KTWC.SV.W.0009.070711T0139Z-070711T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
639 PM MST TUE JUL 10 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 715 PM MST

* AT 632 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOWIE...OR ABOUT 18 MILES EAST OF WILLCOX...AND MOVING NORTHWEST AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10
  AT MILEPOST 355.

LAT...LON 3219 10980 3216 10937 3244 10951 3244 10986

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 110151
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
650 PM MST TUE JUL 10 2007

AZC003-110215-
/O.CON.KTWC.SV.W.0009.000000T0000Z-070711T0215Z/
COCHISE AZ-
650 PM MST TUE JUL 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

AT 645 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BOWIE...OR ABOUT 18 MILES EAST OF WILLCOX...MOVING 
NORTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-10 AT
MILEPOST 355.

LAT...LON 3219 10980 3216 10937 3244 10951 3244 10986

$$
000 
WWUS55 KTWC 110210
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST TUE JUL 10 2007

AZC003-110219-
/O.EXP.KTWC.SV.W.0009.000000T0000Z-070711T0215Z/
COCHISE AZ-
709 PM MST TUE JUL 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
EXPIRES AT 715 PM MST...

THE THUNDERSTORM NEAR BOWIE CONTINUED TO DECREASE IN INTENSITY. 
THE WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM MST. 

LAT...LON 3219 10980 3216 10937 3244 10951 3244 10986

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:55 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 10, 1:55 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST TUE JUL 10 2007

.SYNOPSIS...THERE WILL BE AN INCREASE IN THUNDERSTORM ACTIVITY AS
THE UPPER HIGH SHIFTS TOWARD THE FOUR CORNERS REGION AND DEEPER
MOISTURE PUSHES BACK IN. A MORE SIGNIFICANT UPSWING IN THUNDERSTORM
COVERAGE IS EXPECTED STARTING WEDNESDAY AND CONTINUING DURING THE
LATTER PART OF THE WEEK WITH AN UNSTABLE ATMOSPHERE AND MOIST
SOUTHEASTERLY FLOW.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 12Z UPPER AIR PLOTS INDICATE
THAT THE HIGH IS CENTERED OVER SOUTHERN UTAH/NORTHERN ARIZONA.
MEANWHILE...A TROUGH/UPPER LOW IS OVER THE EASTERN PACIFIC WEST OF
SOUTH CENTRAL CALIFORNIA. VISIBLE SATELLITE IMAGERY SHOWS PLENTY OF
CLOUDINESS...MAINLY HIGH LEVEL...ACROSS MUCH OF SOUTHERN ARIZONA AND
EXTENDING INTO SOUTHERN CALIFORNIA. A MESOSCALE VORTEX WHICH CAN BE
SEEN IN IR AND VISIBLE IMAGERY MOVED ACROSS NORTHERN MEXICO JUST
SOUTH OF THE INTERNATIONAL BORDER OVERNIGHT AND GENERATED ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS OVER EXTREME SOUTHERN COCHISE
AND SANTA CRUZ COUNTIES. THIS SYSTEM IS CURRENTLY SOMEWHERE IN THE
GENERAL VICINITY BETWEEN SELLS AND TUBAC...OR PERHAPS A BIT FARTHER
SOUTH. THIS SYSTEM MAY ENHANCE ACTIVITY LATER ON THIS AFTERNOON AND
EVENING. HOWEVER... CURRENT RADAR MOSAIC FROM AROUND THE REGION
SHOWS LIGHT RETURNS OVER CENTRAL PIMA COUNTY NEAR THIS SYSTEM...BUT
THE BULK OF SIGNIFICANT CONVECTION IS OVER THE HIGHER TERRAIN OF
WEST CENTRAL NEW MEXICO AND EXTENDING INTO THE WHITE MOUNTAINS OF
EAST CENTRAL ARIZONA. AT THIS POINT THE ACTIVITY IS ISOLATED IN
NATURE...BUT EXPECT THIS TO CONTINUE TO BLOSSOM WITH THE STORMS
BECOMING SCATTERED. STEERING FLOW SHOULD TAKE THE STORMS TO THE WEST
OR WEST NORTHWEST.

MY FORECAST LEANS MORE TOWARD THE NAM SINCE IT HAS PERFORMED BETTER
THAN THE GFS DURING THE RECENT PAST. WITH THAT SAID...THE NAM IS
INDICATING THAT ENERGY WILL ROTATE AROUND THE PACIFIC LOW INTO AND
ALONG THE COLORADO RIVER THIS EVENING AND TOWARD THE LAS VEGAS AREA
EARLY IN THE DAY ON WEDNESDAY. WITH THE GOES PRECIPITABLE WATER
IMAGERY SHOWING PWS IN EXCESS OF 1.75 INCHES AND EVEN OVER 2 INCHES
IN SOME PLACES...EXPECT TO SEE CONVECTION FLARE ACROSS WESTERN
ARIZONA DURING THE AFTN/EVENING AND PERHAPS OVERNIGHT AS WELL.
CLOSER TO HOME...MY FORECAST HAS SCATTERED STORMS FOR MY EASTERN
ZONES AND ISOLATED FOR CENTRAL AND WESTERN AREAS FOR LATE THIS
AFTERNOON AND THIS EVENING.

BY WEDNESDAY THE NAM SHOWS A WEAKER HIGH OVER NORTHERN NEW MEXICO
WITH AN INVERTED TROUGH OVER NORTHERN MEXICO SOUTH OF THE HIGH. NAM
DEPICTS A LONG FETCH OF EAST TO SOUTHEAST MID LEVEL FLOW ACROSS
SOUTHEAST ARIZONA AND NORTHERN CHIHUAHUA. THIS SETUP WILL ALLOW
ADDITIONAL MOISTURE TO BE TRANSPORTED INTO ARIZONA ON 20-30 KNOT MID
LEVEL WINDS. ACTIVITY MAY ALSO BE ENHANCED OVER COCHISE COUNTY ON
WEDNESDAY AFTERNOON AND EVENING SINCE THE NAM SHOWS A DEFORMATION
ZONE NEAR THIS AREA AS WELL. THURSDAY MAY BE EVEN WETTER SINCE THE
INVERTED TROUGH WILL BE CLOSER AND THE DEFORMATION ZONE RIGHT OVER
THE MIDDLE OF MY CWA. CURRENT POP FORECAST REFLECTS THIS NOTION WITH
INCREASING POPS FOR THE NEXT COUPLE OF DAYS...BUT SUBSEQUENT SHIFTS
MAY HAVE TO INCREASE POPS...ESPECIALLY ON THURSDAY IF THE NAM
SOLUTION HANGS ON TO THE NOTION OF THE LOW BEING THAT CLOSE TO
SOUTHERN ARIZONA. THE GFS SOLUTION SHOWS A LOW/INVERTED TROUGH...BUT
MUCH FARTHER SOUTH THAN THE NAM. TIME WILL TELL. BEYOND FRIDAY I
LEFT POP GRIDS AS I INHERITED THEM...WHICH IS GENERALLY CLIMO FOR
MID JULY.

HIGH TEMPERATURES WILL HOVER AROUND THE 100 DEGREE MARK THROUGH
SEVEN DAYS FOR THE TUCSON AREA. LOWS GENERALLY UPPER 70S.

&&

.FIRE WEATHER...HIGH PRESSURE OVER THE SOUTHWEST WILL BUILD TOWARD
THE FOUR CORNERS ALLOWING SOUTHEAST FLOW ALOFT TO PULL DEEP MOISTURE
INTO SOUTHEASTERN ARIZONA OVER THE NEXT FEW DAYS. INCREASED
THUNDERSTORM ACTIVITY WILL RESULT WITH GUSTY AND ERRATIC WINDS
POSSIBLE WITH THESE STORMS. OVERNIGHT HUMIDITY RECOVERIES WILL
REMAIN GOOD THROUGH THE WEEK ALONG WITH BRIEF HEAVY RAIN. WITH DEEP
MOISTURE OVER THE AREA AND PLENTY OF DAYTIME HEATING...NOCTURNAL
THUNDERSTORMS ARE POSSIBLE.

&&

.AVIATION...THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE WEEK AS
DEEPER MOISTURE MOVES INTO THE AREA FROM THE SOUTHEAST. WIND GUSTS
TO 45 KNOTS ARE POSSIBLE WITH THE STRONGER STORMS ALONG WITH BRIEF
HEAVY RAIN. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB
AMENDMENTS.

&&

.CLIMATE...MONDAY MARKED THE SECOND CONSECUTIVE DAY OF THE DAILY
AVERAGE DEWPOINT BEING 54 DEGREES OR HIGHER. THE FORECAST FOR
TODAY...JULY 10TH...IS FOR A DAILY AVERAGE OF 57 DEGREES. IF THAT
HOLDS...THE 2007 MONSOON WILL HAVE OFFICIALLY STARTED ON JULY 8TH.
THE AVERAGE START DATE IS JULY 3RD.

YESTERDAY MARKED THE 27TH CONSECUTIVE DAY THAT TUCSON HAS RECORDED A
HIGH TEMPERATURE OF 100 DEGREES OR GREATER. THIS CURRENTLY RANKS AS
THE 9TH LONGEST STREAK ON RECORD (TIED WITH 1989 AND 1903). THE
RECORD IS 39 CONSECUTIVE DAYS WHICH OCCURRED IN 2005 AND 1987.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLLERE
FIRE WEATHER/AVIATION...EVANS

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:50 PM MSTSevere Thunderstorm WarningTWCPima, Pinal25 min
Jul 11, 1:30 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.